October 31st, 2013
Taking medication to relieve severe pain is understandable; but make sure you don’t choose a combination that can stop your liver from functioning.
Know About the Combo that Can Lead to Liver Failure
By Nicole Cutler L.Ac.
Maybe you, along with millions of other adults, have fatty liver disease and like to drink alcohol on occasion. Maybe you, along with countless others, take a prescribed medication for some type of painful condition. If you are unaware that you have a fatty liver, take pain medicine and have a drink to relax, you may be putting yourself in a precarious situation.
Back pain, arthritis, gout or any number of other painful conditions that are not helped by over-the-counter pain medications can lead people to seek stronger drugs for relief. For severe pain, doctors may prescribe an opioid, which is a type of narcotic medication. Not surprisingly, narcotic pain relievers are a big business – whether prescribed by a licensed physician or obtained illegally. If not used correctly, narcotics can have serious side effects.
Because narcotics are so potent, addictive and potentially dangerous, doctors who prescribe these drugs often find themselves entangled in negligence lawsuits. In order to protect themselves and their patients, responsible pain management doctors typically perform intensive evaluations (including drug testing and cross-reference checks) before prescribing prescription pain-relievers. These safeguards are meant to determine:
If there are any other drugs in the patient’s system.
If the patient is taking the prescribed amount of the narcotic.
If the patient is obtaining narcotics from any other physician.
The primary goals of these precautions are to:
Prevent patients from taking too much of the drug.
Monitor the patient’s health, including checking liver function.
Detect patients who are getting prescribed the drug, but not using it. These individuals could be contributing to the illegal trafficking of narcotics.
Regrettably, all of the steps taken to protect people from the misuse of these drugs don’t always work.
Narcotics with Acetaminophen
Prescription pain relievers are frequently combined with acetaminophen (Tylenol) to enhance their effectiveness for pain relief. They include:
Tylenol with Codeine
Lorcet, Lortab, Vicodin (hydrocodone)
Any prescribing doctor will warn patients to abstain from drinking alcohol while taking one of these pain relievers, but this warning is often disregarded by people as excessive. Worse yet, there are no warnings or patient monitoring involved when narcotics are obtained without a doctor’s prescription. Unfortunately, underestimating the potential impact on the liver from combining narcotic pain relievers with alcohol is a big mistake – one that an affected person may not be able to recover from.
Fatty Liver Risk and Liver Failure
The combination of a narcotic with acetaminophen and alcohol puts people at risk for severe liver damage. This risk is magnified if a person has a fatty liver, regardless of whether or not it has been diagnosed. An estimated quarter of American adults have fatty liver disease, a progressive liver illness that has no symptoms until it has advanced to significant liver damage. The likelihood of having a fatty liver is greater for those with alcoholism, metabolic syndrome, high triglycerides, diabetes and obesity .
If a person mixes alcohol with a narcotic containing acetaminophen, acute liver failure (fulminant hepatitis) could result; large amounts of the drug or alcohol are not required. In the U.S., acetaminophen is the most common cause of acute liver failure. This is even more likely if the person has an underlying liver problem like fatty liver disease. The combination of these three “evils” can be devastating. Besides developing an acute case of hepatitis, confusion, bruising, coma and bleeding may result. Up to 80 percent of people with fulminant hepatitis die in days to weeks after ingesting this potentially lethal combo.
The information just described is not intended to be a scare tactic, but rather an honest description of what can happen. Despite what we know about narcotics, acetaminophen, alcohol and the liver, accidentally-induced fulminant hepatitis occurs every day. Please share this knowledge with those you care about who are in severe pain, so that their attempts at pain relief don’t become a tragedy.